Skip to main content

On Geary’s theorem for the field of p-adic numbers

Abstract

Let ℚ p , where p > 2, be a field of p-adic numbers. We consider two independent identically distributed random variables with values in ℚ p and distribution μ with a continuous density. We prove that the sum and the squared difference of these random variables are independent if and only if μ is an idempotent distribution, i.e., a shift of the Haar distribution of a compact subgroup of the additive group of the field ℚ p .

This is a preview of subscription content, access via your institution.

References

  1. R. C. Geary, J. R. Stat. Soc. 3, 178–184 (1936).

    Google Scholar 

  2. E. Lukacs, Ann. Math. Stat. 13, 91–93 (1942).

    MathSciNet  Article  Google Scholar 

  3. T. Kawata and H. Sakamoto, J. Math. Soc. Jpn. 1, 111–115 (1949).

    MathSciNet  Article  Google Scholar 

  4. A. A. Zinger, Usp. Mat. Nauk 6 (5), 172–175 (1951).

    MathSciNet  Google Scholar 

  5. A. M. Kagan, Yu. V. Linnik, and S. R. Rao, Characterization Problems in Mathematical Statistics (Nauka, Moscow, 1972; Wiley, New York, 1973).

    MATH  Google Scholar 

  6. G. M. Feldman, Theory Probab. Appl. 37 (4), 621–631 (1993).

    Article  Google Scholar 

  7. D. Neuenschwander and R. Schott, Exposition. Math. 15, 289–314 (1997).

    MathSciNet  Google Scholar 

  8. G. M. Feldman, Probab. Theory Relat. Fields 126, 91–102 (2003).

    Article  Google Scholar 

  9. G. M. Feldman, Probab. Theory Relat. Fields 133, 345–357 (2005).

    Article  Google Scholar 

  10. G. M. Feldman, Studia Math. 177, 67–79 (2006).

    MathSciNet  Article  Google Scholar 

  11. G. M. Feldman, J. Funct. Anal. 258, 3977–3987 (2010).

    MathSciNet  Article  Google Scholar 

  12. M. Myronyuk, Colloquium Math. 132, 195–210 (2013).

    MathSciNet  Article  Google Scholar 

  13. I. P. Mazur, Ukr. Mat. Zh. 65, 947–961 (2013).

    MathSciNet  Article  Google Scholar 

  14. G. M. Feldman, Functional Equations and Characterization Problems on Locally Compact Abelian Groups (Eur. Math. Soc., Zurich, 2008).

    Book  MATH  Google Scholar 

  15. A. Kagan, R. C. Laha, and V. Rohatgi, Math. Methods Stat. 6, 263–265 (1997).

    MathSciNet  Google Scholar 

Download references

Author information

Authors and Affiliations

Authors

Corresponding author

Correspondence to M. V. Myronyuk.

Additional information

Original Russian Text © M.V. Myronyuk, G.M. Feldman, 2016, published in Doklady Akademii Nauk, 2016, Vol. 467, No. 2, pp. 131–134.

The article was translated by the authors.

Rights and permissions

Reprints and Permissions

About this article

Verify currency and authenticity via CrossMark

Cite this article

Myronyuk, M.V., Feldman, G.M. On Geary’s theorem for the field of p-adic numbers. Dokl. Math. 93, 152–154 (2016). https://doi.org/10.1134/S1064562416020095

Download citation

  • Received:

  • Published:

  • Issue Date:

  • DOI: https://doi.org/10.1134/S1064562416020095

Keywords

  • Haar Measure
  • DOKLADY Mathematic
  • Compact Subgroup
  • Compact Abelian Group
  • Continuous Density